Idaho, 2011

Dust Storm in Idaho, December 30 to 31, 2011

December 30 to 31, 2011 · NWS PIH · 1 event in 1 county or zone

Interstate 15 was closed for a second straight day from mile marker 119 to 130 from Idaho Falls to Roberts. Visibility again reduced to zero miles from blowing dust caused by 30 to 40 mph winds with higher gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Interstate 15 was closed for a second straight day from mile marker 119 to 130 from Idaho Falls to Roberts. Visibility again reduced to zero miles from blowing dust caused by 30 to 40 mph winds with higher gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 30, 2:28 AM MST, 9 hours 32 minutes earlier.

Area forecast discussion, Dec 30, 2:28 AM MST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
228 AM MST FRI DEC 30 2011

SHORT TERM...TODAY THROUGH MONDAY. IR SATELLITE IMAGERY SHOWING A
LARGE PLUME OF MOISTURE CONTINUING TO STREAM ACROSS THE PACIFIC AND
FEEDING INTO AN UPPER TROUGH LOCATED JUST OFF THE WASHINGTON/OREGON
COAST. MODELS ARE TAKING QUEUE FROM THIS STREAM OF MOISTURE AND
GENERATING PLENTY OF QPF OVER THE AREA THROUGH SATURDAY MORNING. A
STRONG COLD FRONT IS EXPECTED TO PASS THROUGH EASTERN IDAHO FRIDAY
NIGHT. GIVEN THE AMOUNT OF COLD AIR ADVECTION...THE REGION WILL
LIKELY SEE SOME STRONG WINDS. MOS GUIDANCE HAS VALUES OF 30 TO 35
KTS ACROSS THE SNAKE PLAIN DURING THE OVERNIGHT HOURS...PROMPTING A
WIND ADVISORY FOR THE AREA.

UNTIL THEN...THE WINTER STORM WARNING WILL REMAIN FOR THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS THROUGH SATURDAY MORNING ABOVE 7000
FT. SNOWFALL AMOUNTS OF 1 TO 2 FEET ARE LIKELY IN SOME AREAS WHILE
THE LOWER ELEVATIONS RECEIVE MAINLY RAINFALL. HINSBERGER

.LONG TERM...MONDAY THROUGH FRIDAY.

EXTENDED SHOULD REMAIN RELATIVELY DRY DUE TO A RIDGE IN PLACE OVER
THE REGION. MOST OF THE SYSTEMS SHOULD PASS NORTH OF THE AREA. BOTH
EUROPEAN AND GFS SHOW A SHORTWAVE ARRIVING THURSDAY NIGHT AND
FRIDAY. BOTH MODELS WERE SHOWING THIS SYSTEM ON YESTERDAYS RUN AS
WELL. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY FOR THIS TIME.
TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH MUCH OF THE PERIOD.

VALLE
&&

.AVIATION...WET ZONAL FLOW WILL RETURN TO THE REGION TODAY. MOST OF
THE PRECIPITATION SHOULD REMAIN IN THE MOUNTAINS AND HIGHLANDS. KSUN
WILL BE THE TOUGHEST FORECAST WITH MVFR/IFR CONDITIONS LIKELY AT
TIMES DURING THE DAY. THERE IS A POSSIBILITY THAT THE SNAKE PLAIN
TAF SITES WILL DROP TO MVFR...BUT BELIEVE THEY WILL REMAIN VFR FOR
THE MOST PART. GUSTY CONDITIONS ARE LIKELY TODAY WITH STRONG WINDS
LIKELY OVERNIGHT AFTER THE FRONT PASSES THROUGH.

VALLE
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 AM MST SATURDAY
IDZ018-019-023-031.

WIND ADVISORY FROM 8PM TONIGHT TO 8AM SATURDAY
IDZ017-019-020-021-022.

&&
Hazardous weather outlook, Dec 30, 5:04 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MST FRI DEC 30 2011

IDZ018-019-023-031-311215-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT ABOVE 7000 FEET. SNOWFALL
TOTALS WILL BE AROUND 12 TO 24 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. STRONG WINDS MAY CREATE BLOWING SNOW WHICH WILL REDUCE
VISIBILITY AND HIGH SNOWDRIFTS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING OVER THE UPPER
SNAKE PLAIN...THEN TAPER OFF LATER IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ024-025-032-311215-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOWFALL IS EXPECTED THROUGHOUT THE DAY TODAY ABOVE 7000
FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-311215-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
504 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP LATE TONIGHT WITH WIND SPEEDS OF 30 TO
35 MPH GUSTING TO NEAR 45 MPH ACROSS MUCH OF THE SNAKE PLAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING ACROSS THE SNAKE
PLAIN...THEN TAPER OFF IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Dec 30, 7:03 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
703 AM MST FRI DEC 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     SNOW             S ASHTON                44.07N 111.45W
12/30/2011  E2.5 INCH        FREMONT            ID   TRAINED SPOTTER

            2.5 INCHES NEW OVERNIGHT

&&

DPHELPS
Local storm report, Dec 30, 8:01 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
801 AM MST FRI DEC 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 W VICTOR              43.60N 111.13W
12/30/2011  E2.0 INCH        TETON              ID   TRAINED SPOTTER

            2 INCHES NEW OVERNIGHT

&&

DPHELPS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Upper Snake River Plain

When
December 30, 12:00 PM MST to December 31, 7:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
Broadcast Media

Interstate 15 was closed for a second straight day from mile marker 119 to 130 from Idaho Falls to Roberts. Visibility again reduced to zero miles from blowing dust caused by 30 to 40 mph winds with higher gusts.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357268.